When reviewing a consult patient with hyponatremia, the first thing I look at is the medication list to see if the culprit is to be found there. Along with the usual suspects – diuretics, NSAIDs, SSRIs and anti-convulsants, there are a number of other medications that need to be considered. Very helpfully, this review in AJKD lists most of the causes of drug-induced hyponatremia and provides the rationale for why hyponatremia occurs in the setting of these drugs.
There are a number of broad categories into which most of these medications fall:
1. Drugs which affect sodium and water homeostasis: Thiazide, loop and k-sparing diuretics all fall into this category although it also includes co-trimoxazole, because of the diuretic-like effect of trimethoprim on the distal tubule.
2. Drugs which increase ADH secretion from the pituitary: These are primarily psychotropic drugs e.g SSRIs and antipsychotics. It is important to distinguish SIADH from psychogenic polydypsia in these patients and to recognize that they may exist concomitantly. Other medications that can increase ADH secretion include anti-epileptics (e.g. carbamazepine), opiates and some anti-cancer agents.
3. Drugs which increase the sensitivity of the distal tubule to ADH: Carbamazepine again, cyclophosphamide and NSAIDs.
4. Drugs which reset the osmostat: Venlafaxine and (yet again) carbamazepine.
5. Drugs which cause pseudohyponatremia: IVIg and mannitol.
There are a number of other drugs which do not fit neatly into any of these categories which include MDMA, some antibiotics and, interestingly, PPIs. However, most of these (apart from MDMA) have only been seen in isolated cases and should really only be considered if there is no other apparent culprit for the hyponatremia.
This is a helpful way to think about drug-induced hyponatremia and is useful in determining the best way to manage low sodium in these patients (after stopping the offending drug, of course).
I currently have transplant patient with a sodium of 108 meq/L, with no symptoms. She was on hydrochlorotiazyde. We withdrew the medication and her sodium went back to normal. It was interesting because I have never seen a patient with such a low sodium just because HCTZ. Please coment! Eduardo, from Brazil…